Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Wichita, KS

May 24, 2005Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 7:59 AM CDT for Labette County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 7:59 AM CDT (12:59 UTC)
Expired
May 24, 2005, 8:30 AM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:35 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 241259
SVRICT
KSC099-241330-
/O.NEW.KICT.SV.W.0084.050524T1259Z-050524T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
759 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 830 AM CDT.

* AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PARSONS TO
  CHETOPA...MOVING EAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CHETOPA...LABETTE...OSWEGO...PARSONS

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508

$$

SEDLOCK
2 follow-up statements
000 
WWUS53 KICT 241311
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 AM CDT TUE MAY 24 2005

KSC099-241330-
/O.CON.KICT.SV.W.0084.000000T0000Z-050524T1330Z/
LABETTE KS-
811 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN LABETTE COUNTY
UNTIL 830 AM CDT...

AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF PARSONS TO OSWEGO
TO CHETOPA...AND MOVING EAST AT 20 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN LABETTE COUNTY...INCLUDING THE TOWNS OF CHETOPA AND OSWEGO.

LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508

$$

/SEDLOCK
000 
WWUS53 KICT 241328
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
828 AM CDT TUE MAY 24 2005

KSC099-241338-
/O.EXP.KICT.SV.W.0084.000000T0000Z-050524T1330Z/
LABETTE KS-
828 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY WILL 
BE ALLOWED TO EXPIRE AT 830 AM CDT...

AT 825 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 24, 4:20 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
420 AM CDT TUE MAY 24 2005

.DISCUSSION...

PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK.

TODAY:
MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB
MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED
WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY
INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH
EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY
DUE TO LATER ARRIVAL.

TONIGHT:
CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS
THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN
1/3 OF FORECAST I.E  ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD
VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED
50-60% POPS FOR 1A-7A PERIOD.

WED:
CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED
POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT
& ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE
IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING
MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL
RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN
COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE
FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO
60%.

WED NGT:
SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT
REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING
WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50%
POPS TO SE KS.

MEMORIAL DAY WEEKEND:
DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE
BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR
TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED
80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE
MAXES MAY NEED TO BE LOWERED 3-5F.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  64  76  60 /  70  40  60  40
HUTCHINSON      84  63  75  59 /  60  50  60  30
NEWTON          84  63  75  59 /  70  40  50  30
ELDORADO        84  64  76  60 /  70  40  50  40
WINFIELD-KWLD   84  65  77  61 /  80  40  50  40
RUSSELL         85  61  73  56 /  20  60  60  20
GREAT BEND      85  62  73  57 /  30  60  60  20
SALINA          84  63  73  58 /  40  40  50  30
MCPHERSON       84  63  74  58 /  50  40  50  30
COFFEYVILLE     83  63  77  60 /  80  40  40  40
CHANUTE         82  62  76  60 /  70  40  40  40
IOLA            82  61  76  59 /  70  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

/ES
Hazardous weather outlook, May 24, 7:12 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT TUE MAY 24 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
712 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING, GENERALLY
EAST OF I-35.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE EAST OF
HIGHWAY 75.  WINDS AROUND 60 MPH ARE THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE FORECAST FOR TONIGHT, AS ANOTHER COMPLEX
MOVES SOUTHEAST INTO CENTRAL AND SOUTH CENTRAL KANSAS. A FEW
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND VERY
HEAVY RAIN. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE, FROM SALINA TO WICHITA TO WELLINGTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION FROM
WEDNESDAY THROUGH EARLY THURSDAY MORNING, AND AGAIN ON SUNDAY
THROUGH MEMORIAL DAY.  LISTEN FOR LATER OUTLOOKS REGARDING THE
SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE MAINLY ALONG AND WEST OF A
LINE FROM SALINA TO WICHITA TO WELLINGTON LATE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES/HOWERTON

In the hours before

Special weather statement, May 24, 6:19 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 AM CDT TUE MAY 24 2005

KSZ071-095-241215-
WILSON-WOODSON-
619 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON AND WOODSON COUNTIES...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
GRIDLEY TO 7 MILES NORTH OF ELK CITY...AND MOVING NORTHEAST AT 55
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/SEDLOCK
Local storm report, May 24, 7:17 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND GST     2 NNW CHERRYVALE        37.29N 95.56W
05/24/2005  50 MPH           MONTGOMERY         KS   TRAINED SPOTTER

&&

BRW
Special weather statement, May 24, 7:21 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 AM CDT TUE MAY 24 2005

KSZ096-100-241315-
LABETTE-NEOSHO-
721 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANUTE TO 6 MILES
SOUTH OF THAYER TO EDNA...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

/SEDLOCK
Special weather statement, May 24, 7:22 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 AM CDT TUE MAY 24 2005

KSZ095-241245-
WILSON-
722 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF GALESBURG...OR 8 MILES NORTHWEST
OF PARSONS...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

/SEDLOCK
Local storm report, May 24, 7:27 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND GST     ALTOONA                 37.53N 95.66W
05/24/2005  50 MPH           WILSON             KS   PUBLIC

&&

BRW
Local storm report, May 24, 7:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     TSTM WND GST     3 S STARK               37.65N 95.14W
05/24/2005  55 MPH           NEOSHO             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:38 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningICTHarper, Kingman43 min
May 24, 3:08 AM CDTSevere Thunderstorm WarningICTReno, Rice38 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningICTButler, Cowley43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.